Nebraska, 2004

Hail and Damaging Winds in Nebraska, June 20, 2004

June 20, 2004 · NWS LBF · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
$2,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 1:12 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 1:12 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SUN JUN 20 2004

...FORECAST FOCUS CONVECTION THROUGH THE BEGINNING OF THE WEEK AND
TEMPERATURES...

.DISCUSSION...
ETA AND GFS IN GOOD AGREEMENT OUT THROUGH 84HRS WITH GFS SLIGHTLY
STRONGER WITH A FEW WAVES PASSING THROUGH. ZONAL PATTERN OVER
FORECAST TRANSITIONING TO NORTHWEST FLOW ON MONDAY AS STRONG UPPER
LOW OVER SOUTH CENTRAL CANADA DRIVES A TROUGH THROUGH THE
MISSISSIPPI VALLEY AND STRONG UPPER LOW APPROACHES THE NORTHWEST
PACIFIC COAST DRIVING A RIDGE NORTH ACROSS THE WESTERN CONUS AND
MODIFYING THE WESTERN ZONES SOMEWHAT THROUGH THE FORECAST PERIOD
WITH MORE SEASONABLE TEMPERATURES. UPPER LOW OVER CANADA WILL DRIVE
ANOTHER COOL FRONT THROUGH THE NORTHERN PLAINS TONIGHT AND INTO THE
CENTRAL PLAINS BY MONDAY NIGHT WITH ANOTHER TO FOLLOW TUESDAY INTO
THURSDAY MORNING.

TONIGHT CONVECTION ALREADY FIRING ALONG THE EASTERN HIGH PLAINS OF
COLORADO AND WYOMING. BEST DYNAMICS FOR SEVERE WX THREAT LIE ACROSS
SOUTHWEST ZONES. CONVECTION STILL SCATTERED IN NATURE. NICE 700MB
SHORTWAVE EJECTING OUT OF TROUGH OVER PAC NORTHWEST. AS FRONT DRIVES
THROUGH LATE TONIGHT FROM NORTH AND SURFACE LOW PULLS OUT INTO
WESTERN KANSAS BEST CHANCE SEVERE CONTINUES TO BE SOUTHWEST ZONES.
TRANSITION ON MONDAY MORNING WITH UPGLIDE PROVIDING SOME LIFT AND
CAA ADVECTION SHOWERS DEVELOPING BEHIND FRONT...WITH ELEVATED
INSTABILITY SOUTHWEST ZONES INVOF CHC FOR TRW-  SHOWESR AND TRW
EXPECTED TO DISSIPATE RAPIDLY AFTER SUNSET WITH FRONT PUSHING
FURTHER SOUTH.

HIGH PRESSURE BUILDS IN ON TUESDAY WITH DRY CONDITIONS. FRONT DRIVES
FURTHER SOUTH INTO THE GULF COAST. FRONT DROPPING SOUTH WEDNESDAY
WILL HAVE LIMITED MOISTURE AND MAINLY AFFECT EASTERN ZONES. BOUNDARY
STALLS ALONG KANSAS NEBRASKA BORDER AND WIL CONTINUE TO GIVE SCHC
PRECIP THROUGH WED WED NIGHT TIME FRAME.

THURSDAY THURSDAY NIGHT SOME CLEARING AS FRONT MOVES SOUTH AND HIGH
PRESSURE BUILDS IN.

NO MAJOR CHANGES TO EXTENDED AS RIDGE BEGINS TO BUILD INTO FORECAST
AREA TEMPERATURES BACK TO MORE SEASONAL.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

POWER
Hazardous weather outlook, Jun 20, 1:29 PM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT SUN JUN 20 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
329 PM CDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING ACROSS
WESTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA...WITH THE MAIN
THREAT COMING FROM LARGE HAIL. THE AREA OF GREATEST RISK WILL BE
ALONG AND SOUTHWEST OF LINE EXTENDING FROM ELLSWORTH IN SOUTHERN
SHERIDAN COUNTY TO NORTH PLATTE. THUNDERSTORMS BUILDING ACROSS THE
FRONT RANGE OF THE ROCKIES AREA EXPECTED TO MOVE EASTWARD INTO
PORTIONS OF THE OUTLOOK AREA. ABUNDANT LOW LEVEL MOISTURE AND
AFTERNOON SUNSHINE HAS ALLOWED THE ATMOSPHERE TO BECOME MODERATELY
UNSTABLE WHICH WILL ALLOW A FEW STORMS TO REACH SEVERE LEVELS MAINLY
PRIOR TO SUNSET. A COLD FRONT MOVING THROUGH THE OUTLOOK AREA LATE
TONIGHT MAY CONTINUE TO SPARK SHOWERS AND THUNDERSTORMS THROUGH
SUNRISE...HOWEVER THESE AREA NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...THE ATMOSPHERE
WILL REMAIN UNSTABLE ON MONDAY...AS AFTERNOON HEATING...COUPLED WITH
COLD TEMPERATURES ALOFT...WILL PROVIDE ENOUGH SUPPORT FOR ISOLATED
SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON HOURS. NO SEVERE
WEATHER IS EXPECTED.

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS DURING THE LATE AFTERNOON
AND EVENING HOURS FOR EACH DAY FROM TUESDAY THROUGH SATURDAY. AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLB/13

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Sheridan

When
June 20, 5:25 PM MST
Where
Sheridan County, 3 mi E of Rushville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.717, -102.383

Thunderstorm Wind, Deuel

When
June 20, 6:21 PM MST
Where
Deuel County, 4 mi W of Big Spgs
Measured
58 kt (67 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.067, -102.167

Thunderstorm Wind, Keith

When
June 20, 7:00 PM MST
Where
Keith County, 5 mi W of Paxton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.133, -101.467

Strong thunderstorm winds up to 52 knots broke off 4 inch tree limbs which were hanging off of the power lines.

Hail, Lincoln

When
June 20, 8:35 PM CST to 8:40 PM CST
Where
Lincoln County, 1 mi S of Hershey
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.150, -101.000

Thunderstorm Wind, Lincoln

When
June 20, 8:38 PM CST to 8:55 PM CST
Where
Lincoln County, North Platte
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
41.150, -100.783

Strong thunderstorm winds up to 52 knots uprooted numerous trees, blew down fences, brought down large tree limbs and power lines. Several outbuilding were also overturned and a large trampoline was lifted 20 feet into the air and wrapped around a tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406112, 5406111, 5406113, 5406114, 5406115.